Article Text

PDF

Intranasal naloxone for life threatening opioid toxicity
  1. A-M Kelly1,
  2. Z Koutsogiannis2
  1. 1Joseph Epstein Centre for Emergency Medicine Research and Department of Emergency Medicine, Western Hospital, Australia and The University of Melbourne, Australia
  2. 2Joseph Epstein Centre for Emergency Medicine Research and Department of Emergency Medicine, Western Hospital, Australia
  1. Correspondence to:
 Professor A-M Kelly, Joseph Epstein Centre for Emergency Medicine Research, Western Hospital, Private Bag, Footscray 3011, Australia; 
 Anne-Maree.Kelly{at}wh.org.au

Statistics from Altmetric.com

Heroin overdose is a major cause of death in Western countries. Many lives are saved by the administration of naloxone by emergency department and ambulance staff. In Australia, there have recently been calls by drug and alcohol dependence agencies and coroners for the extension of this treatment to other emergency service and community workers. Parenteral administration of naloxone however has some problems. It entails administration by way of an injection, mandating training of personnel and secure storage of equipment. There is also risk of transmission of blood-borne diseases such as hepatitis C to the treating person by way of needlestick injuries.

Currently available pharmacology data suggest that naloxone has high bioavailability through the nasal mucosa, with onset of action and plasma bioavailability curves that are very similar to the intravenous route.1 Work in the field of drug addiction has shown that intranasal naloxone is effective in detection of opioid dependence 2 and is as effective as parenteral naloxone for the reversal of opioid effects.3 To date, the intranasal administration of naloxone for the emergency treatment of opioid overdose has not been reported in the literature.

Six cases of isolated acute heroin overdose were treated with intranasal naloxone, in addition to ventilatory support, in the Department of Emergency Medicine of Western Hospital, Melbourne, Australia. All patients had return of adequate spontaneous respiration within two minutes, with a median of 50 seconds (table 1). Doses used ranged from 0.8 to 2 mg and were at the treating doctor's discretion.

If intranasal administration of naloxone could be shown in larger series to be effective and practical, there is the potential to extend this treatment to a wide variety of community workers without the risk of needlestick injury and with minimal training. This may well translate into an increase in lives saved.

A prospective clinical trial comparing the effectiveness and safety of the intranasal route for administration of naloxone to the intramuscular route in the prehospital setting is planned to begin in December 2001.

Table 1

References

View Abstract

Request permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.